Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Wakefield, VA

July 28, 2004Accomack County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 28, 2004, 4:36 PM EDT for Accomack County, Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2004, 4:36 PM EDT (20:36 UTC)
Expired
Jul 28, 2004, 6:00 PM EDT
In force
84 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Accomack County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.6 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2004-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2004-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 282037
FFWAKQ
VAC001-282200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT WED JUL 28 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ACCOMACK COUNTY IN EASTERN VIRGINIA

* UNTIL 600 PM EDT

* AT 432 PM EDT...FLASH FLOODING WAS REPORTED FROM THUNDERSTORMS
  ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF CHINCOTEAGUE TO 9
  MILES SOUTHWEST OF CHINCOTEAGUE TO 8 MILES WEST OF PARKSLEY...OR
  ALONG A LINE EXTENDING FROM POCOMOKE CITY TO 9 MILES SOUTHWEST OF
  CHINCOTEAGUE TO 15 MILES SOUTH OF CRISFIELD...MOVING NORTHEAST AT
  15 MPH.

* THUNDERSTORMS PRODUCING FLASH FLOODING WILL BE NEAR...
  OVER CHINCOTEAGUE BY 500 PM EDT

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. UP TO A FOOT OF WATER HAS BEEN 
REPRORTED ACROSS ROADWAYS IN THE NORTHERN PART OF THE COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3800 7563 3795 7565 3793 7575 3793 7575
      3790 7576 3789 7568 3779 7574 3781 7578
      3774 7580 3779 7553 3786 7548 3789 7550
      3788 7546 3792 7532 3802 7524

$$

MALOIT
1 follow-up statement
000 
WGUS71 KAKQ 282159
FFSAKQ
VAC001-282215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
557 PM EDT WED JUL 28 2004

...THE FLASH FLOOD WARNING FOR NORTHERN ACCOMACK COUNTY WILL EXPIRE
AT 600 PM EDT...

THE HEAVY RAIN WHICH PROMPTED THE FLASH FLOOD WARNING HAS EXITED THE 
COUNTY...THEREFORE THE FLASH FLOOD WARNING FOR ACCOMACK COUNTY WILL 
BE ALLOWED TO EXPIRE.

WATER WILL BE SLOW TO RECEED FROM LOCAL ROADWAYS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER 
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3800 7563 3795 7565 3793 7575 3793 7575
      3790 7576 3789 7568 3779 7574 3781 7578
      3774 7580 3779 7553 3786 7548 3789 7550
      3788 7546 3792 7532 3802 7524

$$

MALOIT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:50 PM EDT, 46 minutes earlier.

Area forecast discussion, Jul 28, 3:50 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT WED JUL 28 2004

.SYNOPSIS...BASED ON CURRENT RDR TRENDS AND LATEST HPC QPF
FCST...HAVE DECIDED TO NOT HAVE FLOOD WATCH ANYWHERE.  WILL
HANDLE TSRAS WITH HEAVY RAIN WITH STATEMENTS OR URBAN FLOOD
ADVSYS.  FRNTL BNDRY SLOWLY MOVNG E INTO CWA...HELPING TO
FOCUS SHRAS/TSRAS IN VRY MOIST/UNSTABLE AIRMASS.

&&

.SHORT TERM...SHRAS/TSRAS WITH HEAVY RAINS WILL OCCUR ALNG
AND E OF FRNTL BNDRY THIS EVENG INTO THU MORNG.  PCPN CHCS
WILL THEN LESSEN LATER THU RIGHT THRU SAT...AS BERMUDA HI
PRES BLDS WESTWARD INTO THE MID ATLC REGION.  PRTLY SNY
WRM AND HUMID FRI AND SAT WITH HIS GENERALLY IN THE MID 80S.

&&

.LONG TERM...BERMUDA HI SHIFTS FARTHER OFFSHR STARTING SUN
AS ANOTHER FRNTL BNDRY BEGINS TO SLOWLY APPROACH FM THE NW.
THE FRNT WILL THEN SLOWLY DROP ACRS REGION SUN NGT THRU TUE
NGT...RESULTING IN INCRSNG CHCS FOR SHRAS/TSRAS.  THE BNDRY
SHUD BE PUSHING SE OF THE AREA WED.  SO...GOING DRY FOR NOW.

&&

.AVIATION...VFR EXCEPT MVFR/IFR CONDITIONS IN ANY TSRAS OR
FOG INTO THU.

&&

.MARINE...NO FLAGS IN THE SHRT TERM WITH GENERALLY S FLO
OF LESS THAN 15 KTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
MARINE...NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   71  83  69  85 /  60  30  30  20
OXB   71  80  71  81 /  60  30  30  20
WAL   73  83  74  83 /  60  30  30  20
FVX   69  85  69  86 /  30  30  30  20
RIC   70  85  70  86 /  50  30  30  20
PTB   71  86  71  89 /  50  30  30  20
AKQ   71  84  70  86 /  60  40  30  20
PHF   73  84  73  85 /  60  40  30  20
ORF   75  84  75  85 /  60  40  30  20
ECG   75  86  74  85 /  60  40  30  20
&&

32/25
Hazardous weather outlook, Jul 28, 5:21 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 AM EDT WED JUL 28 2004

VAZ048-049-060>062-069-280900-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-POWHATAN VA-
PRINCE EDWARD VA-
521 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-NCZ012>017-030>032-102-VAZ063>068-070>100-280900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-DINWIDDIE VA-
DORCHESTER MD-EASTERN CURRITUCK NC-ESSEX VA-GATES NC-GLOUCESTER VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-
SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
WESTMORELAND VA-WICOMICO MD-YORK VA-
521 AM EDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY...
HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS ALONG A STALLED FRONTAL
BOUNDARY WILL RESULT IN SOME FLOODING ACROSS THE AREA.
SEE WBCFFAAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 28, 2:30 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EDT WED JUL 28 2004

VAZ084-086-090-091-094-281930-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON VA-YORK
VA-
230 PM EDT WED JUL 28 2004

...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING ACROSS THE
AREA...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 12 MILES WEST OF WILLIAMSBURG...OR ABOUT OVER
CLAREMONT. THE WERE NEARLY STATIONARY. THE STRONG THUNDERSTORMS WILL
BE NEAR  RURAL YORK COUNTY AT 320 PM EDT. RURAL SOUTHERN JAMES CITY
COUNTY AT 330 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE ACHILLES...BAVON...BUSCH GARDENS...CARVER
GARDENS...DENBIGH...FORT EUSTIS...GLOUCESTER COURTHOUSE...GLOUCESTER
POINT...GRAFTON...GROVE...HAYES...KINGS POINT...LEE
HALL...MOBJACK...NEW POINT COMFORT...QUEENS
LAKE...SEAFORD...WICOMICO AND YORK TERRACE.

RAINFALL RATES OF 1.5 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. EXPECT FREQUENT LIGHTNING STRIKES WITH SOME OF THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES.

LYNCH
Special weather statement, Jul 28, 3:24 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
324 PM EDT WED JUL 28 2004

MDZ021>024-282000-
DORCHESTER MD-INLAND WORCESTER MD-SOMERSET MD-WICOMICO MD-
324 PM EDT WED JUL 28 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ONTO THE LOWER MARYLAND
EASTERN SHORE...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF FRUITLAND TO 29 MILES
SOUTHWEST OF PRINCESS ANNE...OR FROM 10 MILES WEST OF FRUITLAND TO 15
MILES NORTHEAST OF FAIR PORT...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SALISBURY AROUND 345 PM EDT...
FRUITLAND AROUND 350 PM EDT...PRINCESS ANNE AROUND 355 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF AROUND 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

25
Special weather statement, Jul 28, 3:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT WED JUL 28 2004

VAZ099-282000-
ACCOMACK VA-
330 PM EDT WED JUL 28 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER ACCOMACK COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY OVER CENTRAL ACCOMACK COUNTY...OR ABOUT
19 MILES SOUTHWEST OF CHINCOTEAGUE.  THE STORM WAS NEARLY
STATIONARY...AND WILL AFFECT AREAS NEAR MODEST AND NELSONIA THROUGH
400 PM EDT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 2 TO 2.5 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

25
Special weather statement, Jul 28, 3:31 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
331 PM EDT WED JUL 28 2004

VAZ084-086-090-091-094-100-282015-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON
VA-NORTHAMPTON VA-YORK VA-
331 PM EDT WED JUL 28 2004

...THUNDERSTORMS PRODUCING HEAVY RAINFALL MOVING ACROSS THE
PENINSULA AND MIDDLE PENINSULA...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 20 MILES NORTHWEST OF EXMORE TO 10 MILES
WEST OF SEAFORD...OR FROM 13 MILES SOUTHEAST OF FAIR PORT TO 6 MILES
SOUTHEAST OF QUEENS LAKE...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR SEAFORD AROUND 340 PM. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE NEW POINT COMFORT.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jul 28, 4:02 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT WED JUL 28 2004

VAZ093-096-282045-
ISLE OF WIGHT VA-SUFFOLK VA-
402 PM EDT WED JUL 28 2004

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN ISLE OF WIGHT COUNTY...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES WEST OF WINDSOR TO HOLLAND...OR
FROM 10 MILES SOUTHEAST OF WAKEFIELD TO HOLLAND...MOVING EAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...WINDSOR AROUND 425
PM...AND DOWNTOWN SUFFOLK AROUND 440 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1
TO 3 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Local storm report, Jul 28, 4:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT WED JUL 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            PARKSLEY                37.79N 75.65W
07/28/2004                   ACCOMACK           VA   LAW ENFORCEMENT

            RT 316 CLOSED BETWEEN PARKSLEY AND BLOXOM

0415 PM     FLOOD            2 W CHINCOTEAGUE        37.95N 75.39W
07/28/2004                   ACCOMACK           VA   LAW ENFORCEMENT

            RT 175 - CHINCOTEAGUE ROAD - CLOSED

&&

PFM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:13 PM EDTSpecial Marine WarningAKQ47 min

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.